Pennsylvania, 2014

Flash Flooding in Pennsylvania, June 28, 2014

June 28, 2014 · NWS PBZ · 4 events in 1 county or zone

An isolated and slow moving thunderstorm produced flash flooding in the South Hills of Pittsburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An isolated and slow moving thunderstorm produced flash flooding in the South Hills of Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 28, 6:31 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 28, 6:31 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SAT JUN 28 2014

.SYNOPSIS...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE INTO SUNDAY
WITH AN UNSETTLED PATTERN EXPECTED FOR MUCH OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS CAPE VALUES DECREASE WITH THE SETTING SUN...AND NO REAL FORCING
MECHANISM TO SPEAK OF...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
SHOULD DIE DOWN QUICKLY. A FEW COULD LINGER UNTIL AFTER
SUNSET...FIRING OFF OF RESIDUAL OUTFLOW BOUNDARIES SPLAYING
THROUGHOUT THE SRN HALF OF THE CWA...BUT SHOWERS SHOULD REMAIN
FAIRLY BRIEF.

...PREVIOUS DISCUSSION...
MODELS SHOW A SHORTWAVE APPROACHING LATE SUNDAY...BUT OVERALL
FORCING SEEMS TO BE ON THE WEAK SIDE WITH BEST DYNAMICS NORTH OF
THE REGION. WHILE MOS SHOWS LIKELY POPS...JUST DO NOT SEE ENOUGH
COVERAGE TO DICTATE AN INCREASE FROM CHANCE POPS TO LIKELY POPS IN
THE FORECAST...ESPECIALLY WITH HIGH RESOLUTION MODELS KEEPING MUCH
OF THE PRECIPITATION ACROSS WESTERN OHIO DURING THE DAYTIME.
INCREASING CLOUDS SHOULD KEEP TEMPERATURES SLIGHTLY COOLER THAN
SATURDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE AS THE UPPER
RIDGE CONTINUES TO TRANSITION EAST AND A SLOW MOVING COLD FRONT
APPROACHES FROM THE WEST. AS THE FRONT ADVANCES MODEL PROGS STILL
SUPPORT LIKELY POPS BY TUESDAY...AND MINIMAL CHANGE WAS NEEDED TO
THE ONGOING SHORT TERM FORECAST THIS AFTERNOON. TEMPERATURES WILL
REMAIN SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
REDUCED TEMPS AND GRADUALLY DIMINISHING POPS WL HIGHLIGHT THE
LONG TERM PD AS MDLS ARE IN GOOD GENL AGRMNT IN SLOW PROGRESSION
OF AN UPR TROF ACRS ERN NORTH AMERICA. PERSISTENCE AND INCOMING
WPC GUIDANCE WERE THE CORNERSTONES OF THE EXTENDED PROGNOSIS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHRA ACROSS MAINLY SW PA AT THIS POINT. THESE WILL DANCE
AROUND OR BRIEFLY OVER PIT/AGC/LBE WITH PERHAPS A QUICK VSBY
REDUCTION. ZZV WILL HAVE SOME LINGERING LIGHT RAIN FOR AN HOUR OR
TWO. OTHER SITES SHOULD REMAIN DRY AND VFR. THE OVERNIGHT PERIOD
SHOULD BE QUIET WITH LITTLE IF ANY FOG EXPECTED. MOISTURE IS ON
THE INCREASE AFTER 06Z...AND EXPECT BETTER SHRA/TSRA CHANCES FROM
14Z ON AREAWIDE.  HANDLING WITH VCTS FOR NOW.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTION CHCS WL INCRS FOR MUCH OF THE WORK WEEK AS A CPL OF
CDFNTS ARE PROJECTED TO INVADE THE UPR OH REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 2:31 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT SAT JUN 28 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-290745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
331 AM EDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

The radar

The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
June 28, 7:34 PM EST to 9:15 PM EST
Where
Allegheny County, 0.64 mi SSW of Rook to 0.67 mi SSW of Rook
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.391, -80.074

Law enforcement reported flash flooding at Swallow Hill Road and Greentree Road with one trapped stranded vehicle.

Flash Flood, Allegheny

When
June 28, 8:00 PM EST to 10:00 PM EST
Where
Allegheny County, Heidelburg to 0.93 mi SSW of Glendale
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
40.400, -80.100

The Bower Hill Volunteer Fire department in Scott reported 27 water emergencies due to flash flooding in the area.

Flash Flood, Allegheny

When
June 28, 8:19 PM EST to 10:19 PM EST
Where
Allegheny County, 0.53 mi SSE of Carnegie to 0.3 mi SSE of Carnegie
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.413, -80.076

Law enforcement reported 2 vehicles stuck in flash flooding of the I-376 exit.

Flash Flood, Allegheny

When
June 28, 8:22 PM EST to 10:30 PM EST
Where
Allegheny County, 0.54 mi S of Carnegie to 0.87 mi WNW of Rook
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.412, -80.080

Law enforcement reported a person trapped in vehicle form rising water near Carnegie. Numerous roads quickly flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517165, 517166, 517164, 517163.